RN

Medication Safety: Look Alike, Sound Alike

Kim Maryniak, PhD, RNC-NIC, NEA-BC
Medication Safety

Safety is always at the core of patient care, and there are many factors that need to be considered. Medication errors can cause patient harm and implementing strategies to prevent these errors are important (Maryniak, 2016). High alert medications are those that have a higher risk of causing substantial patient harm when involved in an error. Additional tactics should be implemented with high alert medications due to this increased risk (Institute for Safe Medication Practices [ISMP], 2018; Henriques, 2018).

Medications which have names that look-alike and/or sound-alike are classified as high alert medications. Organizations should address these medications, including creating and maintaining a list of look-alike and sound-alike medications. Medication names should include generic and brand names that are considered look-alike and sound-alike (ISMP, 2018; Henriques, 2018). Examples of look-alike sound-alike medications are prednisone and prednisolone, dopamine and dobutamine, and dimenhydrinate and diphenhydramine. A full list of high alertmedications can be found here: List of Confused Drug Names.

The Institute for Safe Medication Practices (ISMP) provides a list of look-alike medication names. Additionally, the ISMP recommends using “tall man” letters in the medication name. By implementing tall man letters, the correct name of the medication can be emphasized when reading and ordering (ISMP, 2016). By using tall man letters with the examples above, the difference is clear: predniSONE and prednisoLONE, Dopamine and DOBUTamine, and dimenhyDRINATE and diphenhydramine. Click this link to see a full list of Look-Alike Drug with Tall Man Letters.

For more information about medication safety and high alert medications, try the RN.com courses High-alert Medications: Safe Practices, and Medication Safety: Protecting Patients from Avoidable Harm.



References
Henriques, V. (2018). Medication management. The Joint Commission. Retrieved from https://www.jointcommission.org/assets/1/6/Medication_Management_Presentation.pdf

Institute for Safe Medication Practices. (2016). Look-alike drug names with recommended tall man letters. Retrieved from https://www.ismp.org/recommendations/tall-man-letters-list

Institute for Safe Medication Practices. (2018). High alert medications in acute care settings. Retrieved from https://www.ismp.org/recommendations/high-alert-medications-acute-list

Maryniak, K. (2016). How to avoid medication errors in nursing. Retrieved from https://www.rn.com/nursing-news/nurses-role-in-medication-error-prevention/

© 2019. AMN Healthcare, Inc. All Rights Reserved.